My Account: Log In | Join | Renew
Search
Author
Title
Vol.
Issue
Year
1st Page

Abstract

 

This article in SSSAJ

  1. Vol. 25 No. 6, p. 476-480
     
    Received: Dec 5, 1960
    Published: Nov, 1961


 View
 Download
 Alerts
 Permissions
 Share

doi:10.2136/sssaj1961.03615995002500060018x

Mathematical Description of Diffusion Processes in the Soil-Plant System1

  1. D. R. Bouldin2

Abstract

Abstract

A mathematical treatment of the process of diffusion of ions through a porous medium to plant roots was derived by assuming the root acts as a cylindrical sink in an infinite, unstirred medium. The concentration dependence of the ion uptake process was coupled to diffusion in the medium by assuming transfer across the root surface was directly proportional to the concentration at the surface. The apporximate value of the proportionality constant for a limited range of concentration was derived from published results of uptake of phosphorus by excised roots in aerated, stirred phosphate solutions. Solutions of the diffusion equation were obtained for values of the diffusion coefficient from 10-5 to 10-9 cm.2 per sec.

The results indicate flux per unit of root surface area may increase tenfold as the radius of the roots is decreased from 5 × 10-2 cm. (approximate radius of root cylinder) to 7.5 × 10-4 cm. (approximate radius of root hairs). Estimates of root hair dimensions and incidence obtained by microscopic examination of roots removed from greenhouse pots indicate that the total flux across root hair surfaces may be 3 to 10 times greater than the flux across the surface of the central root cylinder.

  Please view the pdf by using the Full Text (PDF) link under 'View' to the left.

Copyright © . Soil Science Society of America